Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 84, NWS La Crosse, WI

August 24, 2020Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 24, 2020, 11:13 PM CDT for Adams County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2020, 11:13 PM CDT (04:13 UTC)
Expired
Aug 25, 2020, 12:00 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Adams County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS53 KARX 250413
SVRARX
WIC001-250500-
/O.NEW.KARX.SV.W.0084.200825T0413Z-200825T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1113 PM CDT Mon Aug 24 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Adams County in central Wisconsin...

* Until midnight CDT.

* At 1112 PM CDT, a severe thunderstorm was located 9 miles southeast
  of New Rome, or 14 miles north of Friendship, moving southeast at
  25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Adams County, including the following locations... 
  Lake Arrowhead, Colburn, The Colburn Wildlife Area, and The Leola 
  Marsh Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4401 8960 4411 8981 4422 8992 4422 8991
      4423 8991 4423 8989 4425 8990 4425 8960
TIME...MOT...LOC 0412Z 317DEG 23KT 4417 8973 

HAIL...1.00IN
WIND...<50MPH
 
$$

Peters
2 follow-up statements
337 
WWUS53 KARX 250429
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1129 PM CDT Mon Aug 24 2020

WIC001-250500-
/O.CON.KARX.SV.W.0084.000000T0000Z-200825T0500Z/
Adams WI-
1129 PM CDT Mon Aug 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN ADAMS COUNTY...

At 1128 PM CDT, a severe thunderstorm was located 11 miles southwest
of Plainfield, or 12 miles northeast of Friendship, moving southeast
at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
New Rome, Big Flats, Colburn, Lake Arrowhead, The Colburn Wildlife 
Area, The Leola Marsh Wildlife Area, Lake Sherwood, and Lake Camelot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4401 8960 4411 8981 4425 8990 4425 8960
TIME...MOT...LOC 0428Z 317DEG 23KT 4409 8963 

HAIL...1.00IN
WIND...<50MPH
 
$$

Peters
664 
WWUS53 KARX 250452
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1152 PM CDT Mon Aug 24 2020

WIC001-250501-
/O.EXP.KARX.SV.W.0084.000000T0000Z-200825T0500Z/
Adams WI-
1152 PM CDT Mon Aug 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning will be allowed 
to expire.

LAT...LON 4401 8960 4411 8981 4425 8990 4425 8960
TIME...MOT...LOC 0451Z 317DEG 23KT 4402 8955 

$$

Peters

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 7:01 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 24, 7:01 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
701 PM CDT Mon Aug 24 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 242 PM CDT Mon Aug 24 2020

Morning clouds/convection have delayed warm up and kept dewpoints
a tad lower early this afternoon, but behind the clouds
temperatures are recovering quickly into the mid 80s. Still
thinking low to mid 90s look possible over much of the area south
of I-94 by this evening, though heat advisory threshold may only
be marginally met in a few locations.

Main focus for the short term is on severe storm potential this
afternoon into overnight. Given the delayed onset of greater
heating, instability has not had time to recover much yet per SPC
Mesoscale Analysis. Still thinking higher CAPE will build into the
area as the afternoon wears on, and with moisture transport
beginning to increase into southeast MN/western WI later this
afternoon, will have to watch out for any isolated storms that
might develop near a boundary/convectively altered warm front
draped across southeast MN and tap into the higher instability air
during peak heating. Confidence is still somewhat low in whether
this will occur, but the ARW/NMM do show some more robust echoes
developing in their model reflectivity fields. Deep shear is
progged to be rather marginal during the afternoon, but storms
would have potential for damaging winds/large hail given steep
mid/low level lapse rates, and potentially an isolated tornado
risk if a supercell or two can develop and become surface based.

Focus then turns to later this evening into tonight, as model
guidance suggests increasing moisture transport, in addition to
strong warm air advection and frontogenesis, fire off storms
mainly north of the front (along and north of I-94 in the latest
trends). 0- 6 km shear is greatest along and north of the front at
30-40 kts, with steep lapse rates of 7-8 C/km in the mid-levels
and 0-3 km shear exceeding 30 kts supportive of a large hail and
perhaps a damaging wind threat. Boundary layer stabilization and
decreasing instability should help keep things more elevated
tonight and mitigate isolated tornado risk, but might still have
to keep an eye on the region of overlap between strong low-level
shear and deep shear along the frontal zone, though most
convection should be displaced north of this and the chance
appears low.

Not to be overlooked is the potential for heavy rainfall and
potentially flash flooding as well with these storms. Convection
allowing models are fairly progressive, but given moisture
transport into a boundary, pooling of precipitable water values
near 2 inches, and warm cloud depths exceeding 4000 meters,
potential is there for flash flooding if storms train over the
same areas.

As moisture transport shifts eastward and instability weakens
early Tuesday morning, storms should also shift eastward and
weaken, diminishing the severe and heavy rain threats. There is
suggestion that the frontal boundary lingers along I-94, so will
have to watch out for possible isolated afternoon storm
redevelopment along and north of this feature. It's unclear how
much instability will be present in this area, but given 0-6 km
shear of over 30 kts and steep lapse rates, a few storms could be
strong with gusty winds and hail, as well as locally heavy
rainfall in the continued moist environment. Farther south,
capping looks to remain in place thanks to warm air aloft, but
this will allow temperatures to climb once again into the upper
80s to low 90s for many, with heat indices once again in the mid
to upper 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 242 PM CDT Mon Aug 24 2020

The forecast details for the middle part of the week will revolve
around the position of the upper level ridge and the path of the
short wave troughs that are expected to run along the northern
periphery of the ridge. Because the day to day location of
convection can be highly influenced by where the surface
boundaries end up, any resulting outflow boundaries and MCV's
that form, the overall confidence on where the rain will be is
somewhat low. Right now, it looks like another round of convection
should develop Tuesday night and continue into Wednesday with
another wave topping the ridge. Current indications are that this
should primarily be across northern Wisconsin and may be just
close enough for some small rain chances across the far northern
sections of the forecast area.

The next best chance for widespread rains continues to look to be
Thursday night into Friday morning. However, the models continue
to be at odds on how strong the short wave trough may be and the
track it could take but do remain consistent within themselves
with their solutions. The 24.12Z ECMWF is weaker with the short
wave trough and tracks it across northern Wisconsin. The 24.12Z
GFS continues to be stronger and farther south, closer to the
Interstate 90 corridor. The 24.12Z Canadian looks to be more
similar to the ECMWF than the GFS. If the GFS is correct, there
could be a severe threat with a CAPE pool of maybe 1500 J/kg along
and south of a boundary in the Interstate 90 corridor and deep
layer shear approaching 40 knots along and north of the boundary.
Again, something that will need to be watch given rather low
confidence in any one model solution at this time. Once this
system moves past the area, the upcoming weekend looks to start
out dry as the upper level ridge may temporarily try to build back
over the Upper Midwest. However, this does not look to last long
as the rain chances may return for the end of the weekend as the
pattern of short wave troughs coming over the ridge returns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 700 PM CDT Mon Aug 24 2020

Generally VFR conditions expected through the period outside of
perhaps some brief thunderstorm visibility and/or ceiling reductions
tonight. Showers and storms continue to bubble up across the area
early this evening. Likelihood of these impacting the TAF sites
looks rather low for this evening, but have introduced VCSH.
Activity is expected to expand overnight northeast of the TAF sites
late this evening along a front, providing a period of ongoing
convection for several hours overnight. While the focus for storm
activity looks to remain northeast of the TAF sites, it is still
unclear whether activity will fill in enough further west to
actually impact the TAF sites late tonight. If it does, LSE would
probably have a little higher chance compared to RST. Have
introduced a period of VCTS as confidence is not high enough at this
time to include TSRA. Can't rule out some patchy fog towards
daybreak, but that will likely depend on whether rain materializes
so have left BR out of the TAFs. Wind direction will fluctuate
overnight as the front slowly drops through, generally SW to SE,
becoming NE to E late, then SW to SE during the day Tuesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lee
LONG TERM...04
AVIATION...Kurz
Hazardous weather outlook, Aug 24, 4:26 AM CDT, 18 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
426 AM CDT Mon Aug 24 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
426 AM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Heat indices in the 95 to 105 range are expected this afternoon
into this evening. A Heat Advisory is in effect from Noon today
until 8 pm this evening along and south of I-94.

Thunderstorms are expected this evening and overnight mainly
north of I-90. These storms could become severe with damaging
winds and large hail. An isolated tornado cannot be ruled out. In
addition, heavy rainfall with localized flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off thunderstorms chances will be seen Tuesday through
Wednesday mainly north of I-94. A few of these storms could be on
the strong side Tuesday afternoon and evening.

Additional storms will be possible across the entire area
Thursday into Friday. However, it is too early to determine if
storms will be severe or not.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening into tonight near
and north of Interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Aug 24, 9:15 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
915 PM CDT Mon Aug 24 2020

WIZ043-044-250315-
Juneau-Adams-
915 PM CDT Mon Aug 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JUNEAU
AND NORTHERN ADAMS COUNTIES...

At 913 PM CDT, strong thunderstorms were clustered near Babcock, or
10 miles southwest of Wisconsin Rapids, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Necedah, New Rome, Strongs Prairie, Big Flats, Colburn, Finley, New
Miner, Lake Sherwood, Petenwell Dam, Arkdale, Lake Arrowhead, and
Mather.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4402 8960 4403 9031 4425 9031 4425 8960
TIME...MOT...LOC 0213Z 333DEG 28KT 4433 9002

Peters

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:15 PM CDTSpecial Weather StatementARXAdams60 min
Aug 24, 9:46 PM CDTSevere Thunderstorm WarningARXAdams, Juneau44 min
Aug 24, 10:28 PM CDTSevere Thunderstorm WarningARXAdams, Juneau47 min
Aug 24, 11:19 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau41 min
Aug 24, 11:31 PM CDTSpecial Weather StatementARXJackson44 min
Aug 24, 11:59 PM CDTSevere Thunderstorm WarningARXClark, Jackson61 min
Aug 25, 12:02 AM CDTSpecial Weather StatementARXJuneau43 min
Aug 25, 12:48 AM CDTSpecial Weather StatementARXAdams42 min
Aug 25, 12:59 AM CDTSevere Thunderstorm WarningARXClark46 min
Aug 25, 1:24 AM CDTSpecial Weather StatementARXJackson36 min
Aug 25, 1:59 AM CDTSpecial Weather StatementARXClark46 min
Aug 25, 2:08 AM CDTSevere Thunderstorm WarningARXClark, Jackson37 min
Aug 25, 2:47 AM CDTSevere Thunderstorm WarningARXAdams, Juneau28 min
Aug 25, 2:48 AM CDTHeat AdvisoryARXBuffalo, Crawford, Grant, Jackson, La Crosse, Monroe and 3 more16 hr
Aug 25, 6:42 AM CDTSpecial Weather StatementARXJuneau63 min
Aug 25, 7:08 AM CDTSevere Thunderstorm WarningARXAdams, Juneau, Monroe67 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.